Indiana, 2011Hail and Damaging Winds in Indiana, March 23, 2011
March 23, 2011 · NWS IND · 25 events in 9 counties and zones
Scattered thunderstorms formed along a boundary that sliced from eastern to southern portions of Indiana during the early afternoon hours on the 23rd. By the late afternoon and early evening, an elevated front dropped south into central Indiana which allowed for an increase in moisture across the northern half of the warning area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed along a boundary that sliced from eastern to southern portions of Indiana during the early afternoon hours on the 23rd. By the late afternoon and early evening, an elevated front dropped south into central Indiana which allowed for an increase in moisture across the northern half of the warning area. Scattered thunderstorms developed along this boundary and produced large hail and some damaging wind across northern portions of the Indianapolis metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 23, 6:15 AM EST, 6 hours 30 minutes earlier.
Area forecast discussion, Mar 23, 6:15 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 AM EDT WED MAR 23 2011
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH CENTRAL INDIANA THIS
AFTERNOON AND DRAG A COLD FRONT SOUTHEAST ACROSS CENTRAL INDIANA.
THE FRONT COMBINED WITH AN UNSTABLE ATMOSPHERE WILL TRIGGER
SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THE STORMS COULD BE
SEVERE ESPECIALLY THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL
MAINLY EAST OF A KOKOMO TO INDIANAPOLIS AND VINCENNES LINE. AS THE
FRONT MOVES SOUTHEAST OF CENTRAL INDIANA TONIGHT...IT WILL BECOME
COLDER WITH THE POCKETS OF DRIZZLE OR FREEZING DRIZZLE. HIGH
PRESSURE WILL KEEP IT DRY THROUGH THURSDAY NIGHT...BUT THEN ANOTHER
SYSTEM WILL SLIDE ACROSS THE GULF STATES AND TENNESSEE VALLEY
RESULTING IN LIGHT RAIN OR SNOW FOR THE EARLY WEEKEND...AND ANOTHER
SIMILAR SYSTEM WILL BRING CHANCES OF MORE LIGHT RAIN OR SNOW EARLY
NEXT WEEK.
&&
.NEAR TERM /TODAY/...
CHALLENGE TODAY WILL BE TIMING OF THE COLD FRONT CURRENTLY ACROSS
NORTHEASTERN MISSOURI AND EXTENDING SOUTHEAST TO NORTH CENTRAL TEXAS
AND ITS RESULTANT WEATHER.
MODELS IN PRETTY DECENT AGREEMENT NOW ON MOVING THE LATTER OF A
DOUBLE BARREL SURFACE LOW PRESSURE CENTER TO AROUND KOKOMO AROUND
18Z WITH THE ASSOCIATED TRAILING COLD FRONT EXTENDING SOUTHWEST TO
AROUND KOKOMO. IN THE MEAN TIME...WARM FRONT CURRENTLY ACROSS OUR
NORTHERN FORECAST AREA WILL BE NORTH OF ALL OF CENTRAL INDIANA.
WITH UPSTREAM SATELLITE LOOP AND MODELS INDICATING THE POTENTIAL FOR
A GOOD DEGREE OF SUNSHINE AHEAD OF THE FRONT AND THE POTENTIAL OF
OVER 1000 J/KG MIXED LAYER CAPE AND STRONG UNI-DIRECTIONAL SHEAR TO
AROUND 60 KNOTS FROM 0 TO 6 KM ALONG WITH 500 MILLIBAR TEMPERATURES
LESS THAN NEGATIVE 20 DEGREES CELSIUS...CERTAINLY COULD SEE SOME
SEVERE WEATHER PER THE SPC DAY 1 SEVERE WEATHER OUTLOOK. ALSO AIDING
THE THREAT BE A +135 KNOT 250 MB JET ACROSS THE MIDDLE MISSISSIPPI
VALLEY ALONG WITH A 95 KNOT 500 MB JET THAT WILL ENHANCE LIFT ACROSS
THE OHIO VALLEY. ON THE NEGATIVE SIDE...LOW LEVEL MOISTURE WILL BE
LACKING A BIT WHICH IS SHOWING UP AS HIGH LFC AND LCL VALUES THIS
AFTERNOON...THIS DESPITE THE FACT THAT HODOGRAPHS WERE CURVED WITH
STRONG UNI-DIRECTION SHEAR. THUS...THINK ANY SPLITTING SUPERCELLS
AND RESULTANT TORNADOES WILL LIKELY BE SOUTHEAST OF CENTRAL INDIANA
ACROSS EASTERN KENTUCKY AND SOUTHERN OHIO IN THE MODERATE RISK AREA
WHERE LOW LEVEL MOISTURE IS BETTER IN CLOSER PROXIMITY TO A 35 TO 40
KNOT JET. THE ACTIVITY WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
DURING THE AFTERNOON AS THE FRONT CONTINUES TO DROP SOUTHEAST BUT
LEFT THUNDERSTORMS IN THE NORTHWEST WITH SOME CAPE TRAILING THE
FRONT. JUST DONT EXPECT ANY SEVERE THERE. ALSO...DONT EXPECT
FLOODING TO BE A PROBLEM WITH FAST STORM MOTIONS AND LOW
PRECIPITABLE WATER.
WENT A FEW DEGREES WARMER THAN GUIDANCE BASED ON SATELLITE TRENDS
INDICATING LOTS OF SUNSHINE THIS MORNING AND ALL OF CENTRAL INDIANA
SPENDING SEVERAL HOURS IN THE WARM SECTOR.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
MODEL THICKNESSES...SOUNDINGS AND BUFKIT WERE ALL FAVORING DRIZZLE
THIS EVENING TURNING TO FREEZING DRIZZLE OVERNIGHT AS TEMPERATURES
FALL BELOW FREEZING SAVE FOR OUR FAR SOUTHEASTERN TIER. JUST LIKELY
NOT ENOUGH LIFT...DEEP OR COLD ENOUGH MOIST LAYER FOR ICE CRYSTAL
FORMATION. HIGH PRESSURE WILL START BUILDING IN FROM THE PLAINS ON
THURSDAY WHICH SHOULD ALLOWING FOR CLEARING SKIES BUT STILL COLD
TEMPERATURES. MODELS ARE NOW SLOWER WITH THE NEXT PRECIPITATION
MAKER WHICH WILL BE AN OVERRUNNING EVENT AS A SYSTEM MOVES INTO THE
SOUTHERN PLAINS ON FRIDAY AND EVENTUALLY ACROSS THE LOWER
MISSISSIPPI VALLEY AND TENNESSEE VALLEY. SO WILL LOWER POPS ON
FRIDAY AND WOULDNT BE SURPRISED TO SEE A POTENTIAL RAIN AND SNOW MIX
HOLD OFF UNTIL FRIDAY NIGHT OR LATER.
WENT COLDER ON TEMPERATURES TONIGHT PER THE MODELS WHICH ARE CLOSE
AND LOOK REASONABLE BASED ON LOW LEVEL THERMAL PROGS...SOUNDINGS AND
CLOUD COVER. MEANWHILE...THURSDAY AND THURSDAY NIGHT WENT WITH THE
NOT AS COLD GFS AS THE NAM SEEMED TO BE OVERDOING IT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH NEXT TUESDAY/...
ENSEMBLE DATA ARE IN COMING INTO BETTER AGREEMENT ON THE WEATHER
PATTERN IN THE LONG TERM. CHILLY AND UNSETTLED WEATHER EXPECTED AS
AN OMEGA BLOCK DEVELOPS OVER THE ROCKIES. THE NORTHERN STREAM
WILL BRING IN COOL AIR...WHILE A PROGRESSIVE AND ACTIVE SOUTHERN
STREAM UNDERCUTTING THE BLOCK WILL BRING OCCASIONAL DISTURBANCES
INTO THE AREA. THE DATA ARE BEGINNING TO KEY IN ON ONE SYSTEM
AFFECTING THE AREA OVER THE WEEKEND...AND ANOTHER EARLY NEXT WEEK.
TIMING ON THE SYSTEM EARLY NEXT WEEK A LITTLE MORE IN DOUBT. JUST
ABOUT ALL OF THE ENSEMBLE MEMBERS KEEP THE GENERAL TRACK OF THE
SURFACE SYSTEMS SOUTH OF THE OHIO RIVER.
WILL CONTINUE TO KEEP POPS IN THE FORECAST FOR FRIDAY NIGHT INTO
SATURDAY NIGHT WITH THE FIRST SYSTEM. ENSEMBLES ARE COMING INTO
BETTER AGREEMENT THAT SUNDAY...SUNDAY NIGHT...AND POSSIBLY MONDAY
MAY BE DRY. WILL TAKE OUT THE POPS FOR SUNDAY...BUT WILL THEM IN ON
MONDAY FOR NOW. POPS WILL ALSO BE ADDED FOR MONDAY NIGHT AND NEXT
TUESDAY.
LONG RANGE MODEL DATA SUGGEST THICKNESSES MAY BE LOW ENOUGH FROM
TIME TO TIME FOR THE POSSIBILITY OF SNOW WITH BOTH OF THE ANTICIPATED
SYSTEMS.
&&
.AVIATION.../DISCUSSION FOR THE 23/12Z TAFS/...
VFR THROUGH THE FIRST 10-12 HOURS OF THE PERIOD. POTENT AND COMPLEX
SYSTEM WILL BE PUSHING THROUGH THE SITES DURING THIS PACKAGE. WINDS
AND POSSIBLE THUNDERSTORMS WILL HAVE THE MOST IMPACT
EARLY...FOLLOWED BY MVFR CEILINGS AND CONTINUED GUSTY WINDS LATE.
ALREADY SEEING GUSTS AROUND 25KT IN PLACES THIS MORNING. FORECAST
SOUNDINGS INDICATE POTENTIAL FOR VERY STRONG GUSTS THIS AFTERNOON.
HAVE INSERTED 35KT GUSTS AFTER 15Z ALL SITES. WINDS WILL VEER TO
NORTHWEST BY LATE IN THE PERIOD BUT SHOULD REMAIN GUSTY
OVERNIGHT...22-25KT.
HAVE INSERTED VCTS/CB ALL SITES AFTER 15Z AS FORECAST SOUNDINGS
INDICATE AMPLE INSTABILITY...AND THERE ARE ALREADY NUMEROUS OUTFLOW
BOUNDARIES IN THE AREA TO SERVE AS POTENTIAL TRIGGERS. BEST
POSSIBILITY MAY BE ALONG THE FRONT IN EARLY AFTERNOON...BUT COULD
HAVE THUNDERSTORMS ONGOING BY THAT TIME.
POST FRONTAL CEILINGS SHOULD DROP QUICKLY INTO MVFR CATEGORY...WITH
THE POTENTIAL FOR IFR AT TIMES...BUT LEFT OUT DUE TO UNCERTAINTY AT
THE MOMENT.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....JAS
AVIATION...NIELD
Hazardous weather outlook, Mar 23, 2:46 AM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
346 AM EDT WED MAR 23 2011
INZ038>042-045>049-052>057-062>065-072-241000-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-JENNINGS-
346 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THEM COULD BE SEVERE
ESPECIALLY DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
BRIEF HEAVY RAIN IS POSSIBLE ALONG WITH DEADLY CLOUD TO GROUND
LIGHTNING.
WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.
TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ043-044-051-241000-
VERMILLION-PARKE-VIGO-
346 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN THUNDERSTORMS.
WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.
TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ061-068>071-241000-
GREENE-DAVIESS-MARTIN-LAWRENCE-JACKSON-
346 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THEM COULD BE SEVERE
ESPECIALLY DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
BRIEF HEAVY RAIN IS POSSIBLE ALONG WITH DEADLY CLOUD TO GROUND
LIGHTNING.
WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ060-067-241000-
SULLIVAN-KNOX-
346 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN THUNDERSTORMS.
WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH
OR MORE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028-029-035-036-241000-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-
346 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE...BUT THEY ARE NOT EXPECTED TO BE
SEVERE. HOWEVER...DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN THUNDERSTORMS.
WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH OR MORE
THIS AFTERNOON.
TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ030-031-037-241000-
CLINTON-HOWARD-BOONE-
346 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THEM COULD BE SEVERE
ESPECIALLY DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
BRIEF HEAVY RAIN IS POSSIBLE ALONG WITH DEADLY CLOUD TO GROUND
LIGHTNING.
WIND GUSTS AWAY FROM THUNDERSTORMS COULD ALSO BE 30 MPH OR MORE
THIS AFTERNOON.
TONIGHT WILL BE COLDER IN THE WAKE OF A COLD FRONT...AND LIGHT
FREEZING DRIZZLE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
IT WILL REMAIN COLDER THROUGH EARLY NEXT WEEK WITH A CHANCE THAT
LIGHT SNOW COULD MIX IN WITH LIGHT RAIN FROM TIME TO TIME STARTING
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
KOCH
In the hours before
Special weather statement, Mar 23, 11:58 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1258 PM EDT WED MAR 23 2011
INZ067-068-231730-
DAVIESS-KNOX-
1258 PM EDT WED MAR 23 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DAVIESS AND EASTERN KNOX
COUNTIES UNTIL 130 PM EDT...
AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHWEST OF WASHINGTON...OR 12 MILES
NORTHEAST OF VINCENNES...MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
PLAINVILLE AROUND 110 PM EDT...
ODON AROUND 125 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3878 8739 3891 8695 3890 8692 3881 8691
3881 8693 3873 8694 3869 8737
TIME...MOT...LOC 1658Z 257DEG 35KT 3875 8729
MRD/JKThunderstorm Wind, Rush
- When
- March 23, 12:45 PM EST
- Where
- Rush County, 0.4 mi ENE of Gowdy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.523, -85.563
A tree was knocked down on to a road due to damaging thunderstorm wind gusts.
Hail, Lawrence
- When
- March 23, 12:50 PM EST to 12:52 PM EST
- Where
- Lawrence County, 0.89 mi WNW of Williams
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.803, -86.646
Hail, Rush
- When
- March 23, 1:00 PM EST to 1:02 PM EST
- Where
- Rush County, 0.65 mi NW of New Salem
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.537, -85.358
Hail, Hamilton
- When
- March 23, 5:38 PM EST to 5:40 PM EST
- Where
- Hamilton County, 0.69 mi S of Cicero
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.120, -86.020
Hail, Fountain
- When
- March 23, 5:44 PM EST to 5:46 PM EST
- Where
- Fountain County, 0.87 mi NE of Covington
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -87.390
Hail up to the size of golf balls was reported by an emergency management official in this location.
Hail, Fountain
- When
- March 23, 6:01 PM EST to 6:03 PM EST
- Where
- Fountain County, 0.87 mi SE of Veedersburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.110, -87.260
Hail, Montgomery
- When
- March 23, 6:07 PM EST to 6:09 PM EST
- Where
- Montgomery County, 0.58 mi NNE of Waynetown
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.088, -87.066
Hail, Boone
- When
- March 23, 6:24 PM EST to 6:26 PM EST
- Where
- Boone County, 0.53 mi W of Thorntown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.130, -86.610
Hail, Montgomery
- When
- March 23, 6:25 PM EST to 6:27 PM EST
- Where
- Montgomery County, 0.69 mi N of Crawfordsville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -86.900
One and a quarter inch hail was reported in this location, as well as a wall cloud.
Hail, Boone
- When
- March 23, 6:32 PM EST to 6:34 PM EST
- Where
- Boone County, 0.78 mi S of Dover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.069, -86.582
One inch hail was reported near County Roads 600 West and 200 North.
Hail, Montgomery
- When
- March 23, 6:33 PM EST to 6:35 PM EST
- Where
- Montgomery County, 0.57 mi NNE of New Ross
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.977, -86.715
One inch hail was reported in this location, just north of New Ross on County Road 1000 East.
Hail, Boone
- When
- March 23, 6:40 PM EST to 6:42 PM EST
- Where
- Boone County, 0.94 mi SW of Ulen
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.062, -86.485
Hail, Boone
- When
- March 23, 6:46 PM EST to 6:48 PM EST
- Where
- Boone County, 2.12 mi W of Lebanon
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.046, -86.510
Hail, Boone
- When
- March 23, 6:47 PM EST to 6:49 PM EST
- Where
- Boone County, 0.57 mi E of Lebanon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -86.459
Hail, Hamilton
- When
- March 23, 6:53 PM EST to 6:55 PM EST
- Where
- Hamilton County, 2.03 mi ENE of Eagletown
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.042, -86.165
Quarter sized hail was reported at the intersection of Highway 32 and Spring Mill Road.
Hail, Hamilton
- When
- March 23, 7:00 PM EST to 7:02 PM EST
- Where
- Hamilton County, 1.4 mi ESE of Noblesville
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.046, -85.994
One and a half inch hail was reported in eastern Noblesville, near the intersection of Highways 32 and 37.
Hail, Hendricks
- When
- March 23, 7:03 PM EST to 7:05 PM EST
- Where
- Hendricks County, 1.44 mi ENE of Avon
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.776, -86.374
Thunderstorm Wind, Hamilton
- When
- March 23, 7:05 PM EST
- Where
- Hamilton County, 2.49 mi SE of Noblesville
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $60,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.022, -85.990
Based on a National Weather Service damage survey, it appeared the wind damage in Noblesville during the evening of Wednesday March 23 was caused by downbursting straight line winds. The majority of the damage was uprooted pine trees and downed Bradford Pear trees and limbs, both of which tend to be damaged by winds of 60 to 80 mph. The trees were laid down in an outward fanning or diverging pattern often found with a downburst wind event. Most trees west of State Road 37 were blown down by a strong south wind. Trees and fences east of State Road 37 were blown down by strong west-southwest winds. This damage occurred at the lead edge of the storm, not the usual location at the rear of the storm where a tornado typically would form. Other damage included stripped shingles and siding from around a dozen homes.
Hail, Hendricks
- When
- March 23, 7:07 PM EST to 7:09 PM EST
- Where
- Hendricks County, 1.82 mi NNW of Six Pts
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.755, -86.341
Hail, Marion
- When
- March 23, 7:13 PM EST to 7:15 PM EST
- Where
- Marion County, 1.48 mi SSW of Mars Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.700, -86.240
Hail, Marion
- When
- March 23, 7:20 PM EST to 7:22 PM EST
- Where
- Marion County, 1.38 mi S of Indianapolis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.760, -86.150
Hail, Marion
- When
- March 23, 7:30 PM EST to 7:32 PM EST
- Where
- Marion County, 1.45 mi ENE of Five Pts
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.740, -86.026
Golf ball sized hail was reported in east Indianapolis, near the intersection of Raymond Street and Franklin Road.
Hail, Marion
- When
- March 23, 7:30 PM EST to 7:32 PM EST
- Where
- Marion County, 0.5 mi NW of Beech Grove
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.725, -86.086
Two inch hail was reported near 4th Street and Buffalo Avenue in Beech Grove.
Hail, Hancock
- When
- March 23, 7:36 PM EST to 7:38 PM EST
- Where
- Hancock County, 0.48 mi WNW of New Palestine
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.722, -85.889
Hail, Rush
- When
- March 23, 8:10 PM EST to 8:12 PM EST
- Where
- Rush County, 3.62 mi NE of Carthage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.761, -85.515
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, March 23 to 24, 20112 injured · $2.5 million · EF3 · 14 events
- Tornado and Hail in Pennsylvania, March 23, 2011$4.1 million · EF2 · 51 events
- Hail and Damaging Winds in Ohio, March 23, 20111 death · 2 injured · $71,000 · 1.75 in hail · 49 events
- Tornadoes and Hail in Tennessee, March 23, 2011$596,000 · EF2 · 19 events
- Wildfire in South Carolina, March 23 to 25, 2011$2.0 million · 1 event
- Hail and Damaging Winds in West Virginia, March 23, 2011$149,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Kentucky, March 23, 2011$100,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in North Carolina, March 23, 2011$223,000 · 1 in hail · 16 events
- Heavy Snow in New York, March 23, 2011$300,000 · 4 events
- Damaging Winds in Georgia, March 23 to 26, 2011$325,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Virginia, March 23 to 24, 2011$110,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Ohio, March 23, 2011$115,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295216, 295175, 295177, 295180, 295183, 295184, 295186, 295187, 295189, 295192, 295197, 295200, 295229, 295202, 295203, 295205, 295218, 295237, 295219, 295220, 295221, 295225, 295226, 295227, 295228.